Alert archive / New York / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 83, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Sep 8, 2016, 3:48 PM EDT for Herkimer County, New York. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2016, 3:48 PM EDT (19:48 UTC)
- Expired
- Sep 8, 2016, 4:45 PM EDT
- In force
- 57 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Herkimer County, NY
The radar
The Ft Drum radar (KTYX), 90 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 3:59 PM EDT | TSTM WND DMG | 2 Nnw Ohio, NY | TREES AND WIRES DOWN HARVEY BRIDGE ROAD |
| Sep 8, 4:45 PM EDT | TSTM WND DMG | Ingham Mills Station, NY | TREES AND WIRES DOWN ON DOCKEY RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
193
WUUS51 KALY 081948
SVRALY
NYC043-082045-
/O.NEW.KALY.SV.W.0083.160908T1948Z-160908T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
348 PM EDT THU SEP 8 2016
THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN HERKIMER COUNTY IN EASTERN NEW YORK...
* UNTIL 445 PM EDT
* AT 348 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NORTHWOOD TO YORKVILLE TO NEAR AUGUSTA...MOVING
SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
NORTHWOOD AROUND 355 PM EDT.
OHIO...POLAND AND COLD BROOK AROUND 400 PM EDT.
FRANKFORT AROUND 410 PM EDT.
ILION...HERKIMER...MOHAWK AND CEDARVILLE AROUND 415 PM EDT.
WEST WINFIELD AROUND 420 PM EDT.
LITTLE FALLS AND JORDANVILLE AROUND 430 PM EDT.
DOLGEVILLE AROUND 435 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV...
ON FACEBOOK AT WWW.FACEBOOK.COM/NWSALBANY OR TWITTER @NWSALBANY
&&
LAT...LON 4322 7507 4324 7507 4323 7510 4326 7516
4330 7515 4333 7508 4336 7508 4334 7486
4328 7471 4317 7470 4308 7477 4302 7474
4287 7476 4290 7488 4283 7491 4291 7510
4286 7514 4286 7521 4305 7522
TIME...MOT...LOC 1948Z 303DEG 26KT 4337 7510 4313 7524 4293 7554
HAIL...<.75IN
WIND...60MPH
$$
BGM2 follow-up statements
471
WWUS51 KALY 082031
SVSALY
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
431 PM EDT THU SEP 8 2016
NYC043-082045-
/O.CON.KALY.SV.W.0083.000000T0000Z-160908T2045Z/
HERKIMER NY-
431 PM EDT THU SEP 8 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHERN HERKIMER COUNTY...
AT 430 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTHWEST OF STRATFORD TO LITTLE FALLS TO WEST
WINFIELD...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
LITTLE FALLS AROUND 435 PM EDT.
DOLGEVILLE AROUND 440 PM EDT.
JORDANVILLE AROUND 445 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4322 7507 4324 7507 4323 7510 4326 7516
4330 7515 4333 7508 4336 7508 4334 7486
4328 7471 4317 7470 4308 7477 4302 7474
4287 7476 4290 7488 4283 7491 4291 7510
4286 7514 4286 7521 4305 7522
TIME...MOT...LOC 2030Z 273DEG 26KT 4328 7474 4303 7488 4289 7517
HAIL...<.75IN
WIND...60MPH
$$
BGM108
WWUS51 KALY 082046
SVSALY
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
446 PM EDT THU SEP 8 2016
NYC043-082056-
/O.EXP.KALY.SV.W.0083.000000T0000Z-160908T2045Z/
HERKIMER NY-
446 PM EDT THU SEP 8 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HERKIMER COUNTY HAS
EXPIRED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER HEAVY
RAIN IS STILL POSSIBLE WITH THESE THUNDERSTORMS.
LAT...LON 4322 7507 4324 7507 4323 7510 4326 7516
4330 7515 4333 7508 4336 7508 4334 7486
4328 7471 4317 7470 4308 7477 4302 7474
4287 7476 4290 7488 4283 7491 4291 7510
4286 7514 4286 7521 4305 7522
TIME...MOT...LOC 2045Z 303DEG 26KT 4328 7474 4303 7488 4289 7517
$$
BGMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 1:45 PM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Sep 8, 1:45 PM EDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Albany NY 145 PM EDT THU SEP 8 2016 .SYNOPSIS... Hot and humid air will overspread the region today. Scattered showers and thunderstorms, some locally strong, will develop in the afternoon and evening as a cold front approaches from the northwest. Warm but less humid conditions will return for Friday, before unsettled conditions develop on Saturday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 1240 PM EDT, the surface warm front was located approximately from the extreme western Adirondacks/Mohawk Valley into the southeast Catskills. Dewpoints are mainly in the 70s to the south and west of the boundary, while remaining in the 60s to the north and east. Temperatures have also soared into the mid/upper 80s across portions of central and western NYS, with SB CAPES now exceeding 2000 J/kg across south central NYS, and 500-1000 J/kg extending into the far western Adirondacks/Mohawk Valley. Regional VWP's suggest a west/southwest low level jet of 30-40 KT extending from BUF to TYX in the 5000-10000 AGL layer, impinging on the western Adirondacks/Mohawk Valley. So expecting the sfc warm front to erode and/or jump east/northeast across this region over the next 2 hours. This should lead to a fairly quick rise in temps and dewpoints by 3 PM, with mid/upper 80s expected and dewpoints reaching at least into the lower 70s. Further south and east, the lingering effects of the shallow marine cooled airmass may be tougher to dislodge, and may take until around 5 PM until temperatures reach the 85-90 range, and dewpoints reach 70 or higher. High and mid level clouds will be passing through at times, but there are enough breaks of sun, in combination with advective effects from central NYS to allow SB CAPES to reach into the 1000-2000 J/kg range for areas N and W of Albany by mid/late afternoon, and 500-1000 J/kg to the south and east. Latest Hi-res models and CAMS suggest convective initiation develops across central/western NYS over the next 1-2 hours, before propagating east/southeast. Areas mainly north of I-90 look to experience a round of showers/thunderstorms roughly between 4 and 8 PM from west to east. South of I-90, the best chances may not occur until 6-10 PM. Given higher SB CAPES to the north/west of Albany, along with stronger dynamical forcing and low/mid level winds, the best chance for strong/severe storms should be in this general area, with isolated damaging wind gusts the main threat from precipitation loading and possible generation of cold pools and developing bowing segments. Also, will have to watch for possible embedded supercell development due to locally backed low level flow in the vicinity of the Hudson/Mohawk River Valleys. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/... For tonight...Showers and thunderstorms will continue through the evening and some will still have the potential to produce strong gusty winds and heavy downpours. The showers and thunderstorms should decrease in coverage and intensity before midnight, and taper off after midnight, with just isolated showers possible with the cold front after midnight. Lows should mainly be in the mid 60s to lower 70s. Friday and Friday night...High pressure is expected to build east from the eastern Great Lakes providing the region with mostly sunny skies on Friday and mostly clear skies Friday evening, before clouds increase late Friday night. It will still be quite warm Friday with highs in the mid 70s to upper 80s. Lows Friday night will be in the mid 50s to mid 60s. On Saturday and Saturday night...A low pressure system is expected to track from the upper Great Lakes region Saturday morning into Quebec Saturday night. A warm front associated with this low will track northeastward form the Ohio Valley Saturday morning through our region Saturday afternoon followed by a cold front Saturday night. As a result of these two frontal boundaries expect that there may be several rounds of showers and thunderstorms. Expect the showers and thunderstorms to become more widespread as the day progresses and last into the evening hours. Temps are a difficult forecast given that there may be a good deal of cloud cover. For now expect highs on Saturday to be in the mid 70s to mid 80s with lows Saturday night in the upper 50s to upper 60s. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... A short wave trough and its associated surface system will be moving off to the east Sunday. Guidance indicates the system remains progressive so expecting improvement conditions. A broad/flat ridge with builds for the early in the week with guidance indicating an upper level low begins to cut off over CA. Guidance diverges as we head through the middle of the week regarding the timing and amplitude of a northern stream short wave moving across southern Canada. The ECMWF is slower and sharper with the trough than the GFS. Have favored guidance from the Weather Prediction Center which used a blend of the GEFS and ECMWF ensemble means that offers a solution between the GFS and ECMWF leaning toward quicker movement of the trough and associated system. Expecting fair Monday and Tuesday with chances for rain/storms on Wednesday as the system approaches and moves through. Above normal temperatures are expected to continue with close to seasonable readings Sunday. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... We continue to watch upstream trends closely as warm front continues to slowly progress eastward. VFR conditions remain in place yet the potential exists for MVFR/IFR conditions where convection impacts the TAF sites. For now, we will leave in a VCSH from mid-late afternoon hours for all TAF locations and amend as we watch convective trends. As the frontal boundaries slide east of the region through the mid and late evening, conditions should improve for the Hudson River valley locations. Exception would be KPSF where upslope conditions will likely keep in MVFR CIGS/VIS for a period of time. By Friday morning, VFR conditions are expected everywhere. Winds will be initially light to southerly less than 10 KTS. It's possible brief higher wind gusts within and near convection. Winds will shift toward a west-southwest tonight then onto a more westerly direction Friday. Outlook... Friday Night: No Operational Impact. NO SIG WX. Saturday: Moderate Operational Impact. Chance of SHRA...TSRA. Saturday Night: Moderate Operational Impact. Likely SHRA...TSRA. Sunday: Low Operational Impact. Slight Chance of SHRA. Sunday Night: No Operational Impact. NO SIG WX. Monday: No Operational Impact. NO SIG WX. && .FIRE WEATHER... Hot and humid air will overspread the region today. Scattered showers and thunderstorms, some locally strong, will develop in the afternoon and evening as a cold front approaches from the northwest. Warm but less humid conditions will return for Friday, before unsettled conditions develop on Saturday. Relative humidity values will drop to 55 to 75 percent today, recover to 90 to 100 percent tonight, and drop to 40 to 65 percent on Friday. Winds will be southwest at 5 to 10 mph today, west around 10 mph tonight and Friday. && .HYDROLOGY... An approaching cold front will bring scattered to numerous showers and thunderstorms for this afternoon and evening. Locally heavy downpours will be possible, and could lead to ponding of water in poor drainage/urban areas. However, this rainfall should only have negligible effects on area rivers. Additional showers and thunderstorms are expected Saturday into Saturday night. Other than the showers and thunderstorms with the frontal systems, no widespread soaking rainfall is expected through at least early next week. Precipitation departures so far this year: Albany NY: -3.40 inches Glens Falls NY: -5.92 inches Poughkeepsie NY: -9.31 inches Bennington VT: -6.95 inches Pittsfield MA: -7.14 inches For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...KL/11 NEAR TERM...BGM/11 SHORT TERM...11 LONG TERM...IAA AVIATION...BGM FIRE WEATHER...11 HYDROLOGY...IAA/KL/11 www.weather.gov/albany
Hazardous weather outlook, Sep 8, 4:22 AM EDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 422 AM EDT THU SEP 8 2016 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-091100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 422 AM EDT THU SEP 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK...EASTERN NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY INTO THIS EVENING. THE STORM PREDICTION CENTER HAS PLACED MUCH OF THE REGION IN A MARGINAL RISK FOR SEVERE THUNDERSTORMS. THE GREATEST THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS OF 58 MPH OR MORE. THUNDERSTORMS SHOULD MOVE FROM THE WEST...TOWARD THE EAST AT 30 TO 40 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED SATURDAY INTO SATURDAY EVENING. THE STORM PREDICTION CENTER HAS PLACED MUCH OF THE REGION IN A MARGINAL RISK FOR SEVERE THUNDERSTORMS. THE GREATEST THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS OF 58 MPH OR MORE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY.
In the hours before
Special weather statement, Sep 8, 2:16 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 216 PM EDT THU SEP 8 2016 NYZ038>040-082-081900- NORTHERN FULTON-MONTGOMERY-SOUTHERN FULTON-SOUTHERN HERKIMER- 216 PM EDT THU SEP 8 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MONTGOMERY... SOUTHEASTERN HERKIMER AND SOUTHWESTERN FULTON COUNTIES... AT 215 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HERKIMER... MOVING EAST AT 35 MPH. WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR... LITTLE FALLS AROUND 225 PM EDT. DOLGEVILLE AROUND 230 PM EDT. ST. JOHNSVILLE AROUND 240 PM EDT. FORT PLAIN AROUND 245 PM EDT. EPHRATAH AROUND 250 PM EDT. CAROGA LAKE PUBLIC CAMPGROUND AND CAROGA LAKE AROUND 255 PM EDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE FINK BASIN...FICAL CORNERS...BEACON LIGHT CORNERS...KAST BRIDGE...EMMONSBURG...DEMPSTER CORNERS...STONE ARABIA...MCKINLEY...HALLSVILLE AND GOODELL CORNERS. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4299 7506 4316 7504 4315 7445 4288 7450 TIME...MOT...LOC 1815Z 277DEG 31KT 4307 7496 BGM
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 2:16 PM EDT | Special Weather Statement | ALY | Fulton | 44 min |
| Sep 8, 2:52 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Herkimer, Montgomery | 53 min |
| Sep 8, 3:22 PM EDT | Severe Thunderstorm Warning | ALY | Hamilton, Herkimer | 68 min |
| Sep 8, 4:30 PM EDT | Special Weather Statement | ALY | Hamilton | 45 min |
| Sep 8, 4:35 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Montgomery | 55 min |
| Sep 8, 5:39 PM EDT | Special Weather Statement | ALY | Saratoga, Schenectady | 51 min |
| Sep 8, 5:42 PM EDT | Severe Thunderstorm Warning | ALY | Schoharie | 63 min |
| Sep 8, 6:25 PM EDT | Special Weather Statement | ALY | Albany | 50 min |
| Sep 8, 6:28 PM EDT | Special Weather Statement | ALY | Rensselaer | 47 min |
| Sep 8, 7:13 PM EDT | Special Weather Statement | ALY | Columbia | 62 min |
| Sep 8, 7:30 PM EDT | Special Weather Statement | ALY | Ulster | 60 min |
Nearby
Severe Thunderstorm Warnings in New York, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.